Get the Facts about Over the Counter Pain Relievers
Most are classified as NSAIDS – Non Steroidal Anti-Inflammatory Drugs: They’re intended to relieve mild to moderate pain, lower fevers, and reduce inflammation or swelling. NSAIDS do this by blocking the chemicals that tell your body you’re feeling pain.
However, if they are used long-term they can cause serious side effects.
The usual suspects…
The most common NSAIDS can be found in medications we encounter everyday:
- Aspirin: Found in Bayer, St. Joseph, Ecotrin, and Acetaminophen
- Ibuprofen: Found in Advil, Motrin, Nuprin and Acetaminophen
- Naproxen: Found in Aleve
- Ketoprofen: Found in Actron and Orudis
All of the NSAIDS listed above have been known to cause high blood pressure, heartburn, ulcers, gastrointestinal (GI) bleeding, and kidney damage. Long-term exposure to Ibuprofen, Ketoprofen, and Naproxen can also lead to heart attack or stroke.
Did you know…
- Many cold and flu medicines contain NSAIDS. Read the ingredients carefully to ensure you’re not doubling up on your NSAID dosage accidentally.
- In some people, especially those with Asthma, NSAIDS can cause allergic reactions such as wheezing, hives, facial swelling, and shock.
- A “staggered overdose” of acetaminophen occurs when chronic pain sufferes continually take more than the recommended dose over time – causing gradual liver damage that is hard to detect.
The primary disadvantage of NSAIDS is that they treat symptoms but not the underlying problem. If you find that you are taking them for longer than 10 days, visit your doctor to see what is really causing the pain and what can be done about it.